Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 82, NWS Tucson, AZ

August 12, 2006Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 12, 2006, 3:38 PM MST for Cochise County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2006, 3:38 PM MST (22:38 UTC)
Expired
Aug 12, 2006, 4:15 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 66 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 122242
FFWTWC
AZC003-130015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
338 PM MST SAT AUG 12 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITIES OF...SIERRA VISTA AND HEREFORD

* UNTIL 515 PM MST

* AT 334 PM MST...TRAINED WEATHER SPOTTERS REPORTED VERY HEAVY RAINFALL
  ACROSS SOUTHWEST COCHISE COUNTY...INCLUDING HEREFORD AND SIERRA VISTA.
  THESE STORMS HAVE HAD A HISTORY OF PRODUCING RAINFALL RATES OF 1 TO 2 
  INCHES PER HOUR. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE WASHES AND ROADWAY 
DIPS TO FILL WITH RUNNING WATER. IN ADDITION...SIGNIFICANT PONDING 
OF WATER IN POOR DRAINAGE AND LOW LYING AREAS IS LIKELY OCCURRING. 

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES.

LAT...LON 3134 11045 3134 10965 3169 10970 3167 11044

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 1:45 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 12, 1:45 PM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST SAT AUG 12 2006

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER SOUTHEAST
ARIZONA FOR MORE THUNDERSTORM ACTIVITY THE NEXT COUPLE OF DAYS. A
LOW PRESSURE TROUGH MOVING OVER THE WEST COAST WILL TURN THE FLOW
MORE WESTERLY RESULTING IN LOWER THUNDERSTORM CHANCES EARLY NEXT
WEEK.
&&

.DISCUSSION...HIGHER LATITUDE TROUGH STARTING TO OVERTOP THE RIDGE
WITH THE MAIN AXIS PHASING EASTWARD. ALREADY STARTING TO SEE A MORE
WESTERLY COMPONENT TO FLOW IN MID LEVELS OVER THE PAST 24 HRS. KTUS
SOUNDING STILL SHOWED 1.66 INCHES OF PRECIPITABLE WATER...BUT
ULTIMATELY THIS WILL BEGIN TO LEAD TO SOME DRYING OVER THE NEXT 48
HRS...AT LEAST FOR WESTERN AREAS. ALSO...A MORE WESTERLY STEERING
LEVEL FLOW IS NOT AS FAVORABLE FOR VALLEY STORMS IN MANY LOCATIONS.
STILL PLENTY OF MOISTURE TODAY...WITH AFORE MENTIONED PW VALUES AND
SURFACE DEWPTS IN THE 60S COMMON ACROSS SOUTHEAST ARIZONA. GOOD
HEATING...WE HAVE HAD NO PROBLEM STARTING UP SCATTERED CONVECTION
THIS AFTERNOON AS EXPECTED.

WITH THE NEAREST HIGH CENTER DEPRESSED SOUTHWARD AS A TROUGH TRIES
TO SET UP NEAR THE WEST COAST...A STRONGER SOUTHWEST TO WESTERLY
FLOW SHOULD START TO PUSH AT LEAST SOME MOISTURE OUT OF THE
AREA...ESPECIALLY WESTERN LOCATIONS EARLY IN THE NEW WEEK. EXPECT
EASTERN AREAS AND ESPECIALLY MOUNTAINS TO HOLD ON TO A CHANCE OF
THUNDERSTORMS...AND EVEN IF WE DO MANAGE TO PUSH THE DEEPEST
MOISTURE BACK FOR A BIT IT WONT BE FAR AWAY AS SONORA AND NEW
MEXICO STAY ACTIVE.
&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:47 PM MSTFlash Flood WarningTWCCochise58 min
Aug 12, 2:42 PM MSTSevere Thunderstorm WarningTWCCochise48 min
Aug 12, 3:13 PM MSTSevere Thunderstorm WarningTWCPima47 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.